Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 147, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 23, 2024, 2:40 AM CDT for 8 counties in Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2024, 2:40 AM CDT (07:40 UTC)
- Expired
- May 23, 2024, 3:45 AM CDT
- In force
- 65 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Copiah County, MS, Covington County, MS, Hinds County, MS, Jefferson Davis County, MS, Lawrence County, MS, Rankin County, MS, Simpson County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 44 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:52 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 23, 12:52 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1252 AM CDT Thu May 23 2024 ...New AVIATION... .MESOSCALE UPDATE... Issued at 908 PM CDT Wed May 22 2024 Cluster of thunderstorms are occuring across the Delta this evening, with some flash flooding occuring. High res models suggest that these storms will inch eastward through the evening into the overnight hours before dissipating very early on Thursday. A strong to possibly severe storm will continue to be possible over the next few hours, but the main concern will be flash flooding. The main area of concern for flash flooding will continue to be generally northwest of the Natchez Trace Corridor. Overnight lows will mostly be in the mid to upper 60s./15/ && .DISCUSSION... Issued at 239 PM CDT Wed May 22 2024 Through Tonight: Clusters of thunderstorms have begun to form along a stationary front from Texas to Arkansas. A complex is expected to develop from this activity and continue to move east, progged to impact our area later this evening. Rich low level moisture is evident across the ArkLaTex region and into northern Louisiana. Deep shear around 40 to 50 kts is ample for organization and will aid in the upscale growth of the MCS. A sharp instability gradient is noted on RAP analysis from roughly Monroe LA, to New Orleans LA, and will likely serve as a focused track for the MCS later today with waning daytime heating. A slight/marginal risk has been highlighted for western portions of the area, roughly along and west of the Natchez Trace corridor. Primary threat will be for damaging winds, but hail quarter to golf ball size and tornadoes are also possible. In addition, the orientation of the boundary and storm motions could lead to some potentially greater rainfall totals. There is potential for a 3 inch bullseye to sneak into far western portions of the area, notably Morehouse/Richland/Franklin Parishes. Given this potential, have added a Limited threat area for flash flooding into the morning tomorrow. Further east, drier air will greatly limit severe potential, as the greater ingredients will remain further south and west. As the MCS moves away from this source region it should decay. A few lingering showers and storms from this complex will be possible tonight east of the risk area, but are not expected to post a threat. The MCS should dissipate by daybreak and could have implications on the set up for tomorrow's system./SAS/ Thursday through Wednesday: There is a Marginal Risk for severe storms again on Thursday, with a similar synoptic setup in place. A Slight Risk area closer to the front (northwest of our CWA) remains in place, but better flow through the atmosphere and an uptick in instability suggest the threat for severe storms will expand into our area heading into tomorrow as well. Realistically, the chance for strong to severe storms resulting from daytime and evening convection will extend through the weekend. Above-normal heights associated with the upper-level ridge will retreat southward over the Gulf of Mexico as broad longwave troughing dominates the western and central CONUS. Disturbances rippling out of this wave across the country will provide the support for this mainly diurnal activity to organize and progress eastward each day. Any particular afternoon, areas around the US Highway 82 corridor have the greatest chances for storms through this time, though I wouldn't rule out the chance anywhere. A southern jet stream over the region should add the flow needed for possible organized wind threat with any deep convection. Then as we move from Monday into Tuesday, a cold front should sweep southeast through the region. This front will also carry a threat for strong to severe storms, but it's too far out to have confidence on the timing right now. Before the front arrives, Sunday and Monday look to be HOT. The possibility of 105-110 heat index values will put residents under the threat of dangerous heat stress. Will likely need graphics if it appears that widespread rain will hold off those days. /NF/ && .AVIATION... (06Z TAFS) Issued at 1252 AM CDT Thu May 23 2024 Current radar scans show numerous showers and storms moving east across the forecast area to start off the TAF period with heavier showers moving across the Delta. Several northern sites (GLH and GWO) will see a mixture of MVFR/IFR ceilings through the overnight period. A brief period of low-level wind shear will occur at GLH starting around 06Z-08Z Thursday. Elsewhere, expect a mixture of VFR/MVFR conditions for the remaining TAF sites as showers continue to move further east. /CR/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 89 72 91 72 / 20 10 0 10 Meridian 89 69 92 72 / 20 10 10 10 Vicksburg 90 71 92 73 / 20 10 0 10 Hattiesburg 91 71 93 72 / 10 0 0 0 Natchez 89 71 92 72 / 20 10 0 0 Greenville 87 72 90 74 / 50 40 10 40 Greenwood 87 71 91 72 / 50 40 20 40 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && SAS/NF/CR/15
In the hours before
Special weather statement, May 22, 11:01 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
1101 PM CDT Wed May 22 2024
LAZ009-016-MSZ040-041-047-230430-
Madison LA-East Carroll LA-Sharkey MS-Warren MS-Issaquena MS-
1101 PM CDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN EAST CARROLL AND
NORTHEASTERN MADISON PARISHES...NORTHWESTERN WARREN...SOUTHERN
ISSAQUENA AND SOUTHWESTERN SHARKEY COUNTIES THROUGH 1130 PM CDT...
At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Onward to near Eagle Bend to near Tallulah.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Eagle Bend, Valley Park, and Onward around 1105 PM CDT.
Other locations impacted by these storms include Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3236 9135 3258 9118 3274 9115 3274 9074
3273 9074 3271 9072 3271 9070 3266 9073
3265 9072 3261 9073 3235 9090
TIME...MOT...LOC 0401Z 262DEG 26KT 3273 9095 3258 9099 3235 9114
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
19Special weather statement, May 22, 11:20 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
1120 PM CDT Wed May 22 2024
MSZ042-047-230445-
Warren MS-Yazoo MS-
1120 PM CDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WARREN AND WESTERN
YAZOO COUNTIES THROUGH 1145 PM CDT...
At 1120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holly Bluff to 6 miles northeast of Valley
Park to near Redwood. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Redwood and Holly Bluff around 1125 PM CDT.
Oak Ridge around 1130 PM CDT.
Satartia around 1135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3262 9072 3263 9069 3266 9073 3269 9071
3266 9069 3267 9066 3272 9074 3276 9073
3276 9069 3279 9072 3281 9069 3281 9074
3284 9076 3292 9066 3293 9043 3275 9041
3251 9054 3248 9061 3242 9060 3241 9086
TIME...MOT...LOC 0420Z 253DEG 36KT 3284 9080 3267 9077 3246 9089
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19Special weather statement, May 22, 11:47 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
1147 PM CDT Wed May 22 2024
MSZ042-043-230530-
Yazoo MS-Madison MS-
1147 PM CDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT YAZOO AND CENTRAL MADISON
COUNTIES THROUGH 1230 AM CDT...
At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yazoo City to near Tinsley to near
Phoenix. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Yazoo City, Bentonia, Myrleville, and Little Yazoo around 1150 PM
CDT.
Flora and Benton around 1155 PM CDT.
Way and Vaughan around 1210 AM CDT.
Canton around 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3288 8996 3278 8993 3253 9005 3254 9045
3256 9045 3254 9048 3255 9065 3271 9060
3291 9063 3292 9054 3292 9045 3294 9045
3297 9022
TIME...MOT...LOC 0446Z 261DEG 38KT 3287 9048 3271 9043 3256 9050
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
19Special weather statement, May 23, 12:06 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
1206 AM CDT Thu May 23 2024
LAZ016-025-MSZ047-048-053-230600-
Tensas LA-Madison LA-Warren MS-Hinds MS-Claiborne MS-
1206 AM CDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN TENSAS AND
SOUTHEASTERN MADISON PARISHES...WARREN...NORTHERN CLAIBORNE AND
SOUTHWESTERN HINDS COUNTIES THROUGH 100 AM CDT...
At 1205 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mound to 7 miles west of Yokena. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Vicksburg, Yokena, and Le Tourneau around 1210 AM CDT.
Bovina, Reganton, and Rocky Springs around 1225 AM CDT.
Newman and Flowers around 1230 AM CDT.
Edwards around 1235 AM CDT.
Utica around 1240 AM CDT.
Bolton and Learned around 1245 AM CDT.
Other locations impacted by these storms include Delta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3207 9130 3247 9105 3246 9096 3242 9096
3245 9094 3244 9088 3246 9086 3241 9031
3205 9039
TIME...MOT...LOC 0505Z 267DEG 35KT 3232 9101 3215 9107
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CRSpecial weather statement, May 23, 1:13 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
113 AM CDT Thu May 23 2024
MSZ042-043-048-049-230715-
Hinds MS-Yazoo MS-Rankin MS-Madison MS-
113 AM CDT Thu May 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RANKIN...EAST CENTRAL
YAZOO...CENTRAL HINDS AND MADISON COUNTIES THROUGH 215 AM CDT...
At 113 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pocahontas, or 8 miles north of Clinton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Jackson, Flora, Annandale, and Pocahontas around 120 AM CDT.
Canton and Gluckstadt around 125 AM CDT.
Way and Sharon around 150 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3221 9033 3246 9052 3283 9005 3259 8978
3254 8977 3253 8977
TIME...MOT...LOC 0613Z 232DEG 25KT 3247 9032
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
22Special weather statement, May 23, 1:20 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
120 AM CDT Thu May 23 2024
LAZ008-009-015-016-023-025-MSZ040-041-047-053-230715-
Tensas LA-Richland LA-Madison LA-East Carroll LA-West Carroll LA-
Franklin LA-Sharkey MS-Warren MS-Issaquena MS-Claiborne MS-
120 AM CDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN EAST CARROLL...NORTHERN
TENSAS...MADISON...NORTHEASTERN RICHLAND...SOUTHWESTERN WEST CARROLL
AND NORTHEASTERN FRANKLIN PARISHES...WESTERN WARREN...NORTHERN
CLAIBORNE...SOUTHWESTERN ISSAQUENA AND SOUTHWESTERN SHARKEY COUNTIES
THROUGH 215 AM CDT...
At 120 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Warden to near Gilbert. Movement was east
at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Delhi, Epps, Monticello, Bakers, Warden, Waverly, and Newlight
around 125 AM CDT.
Tendal around 130 AM CDT.
Tallulah, Newellton, Somerset, Alsatia, Sondheimer, and Afton
around 145 AM CDT.
Mansford, Omega, and Transylvania around 150 AM CDT.
Eagle Bend and Mound around 200 AM CDT.
Other locations impacted by these storms include Delta and Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3261 9167 3263 9165 3271 9086 3203 9080
3203 9165 3261 9168
TIME...MOT...LOC 0620Z 262DEG 36KT 3257 9154 3209 9160
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
22The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:57 PM CDT | Special Weather Statement | JAN | Issaquena, Sharkey | 33 min |
| May 22, 11:01 PM CDT | Special Weather Statement | JAN | Issaquena | 29 min |
| May 22, 11:20 PM CDT | Special Weather Statement | JAN | Yazoo | 25 min |
| May 22, 11:47 PM CDT | Special Weather Statement | JAN | Madison, Yazoo | 43 min |
| May 23, 12:06 AM CDT | Special Weather Statement | JAN | Hinds, Warren | 54 min |
| May 23, 1:13 AM CDT | Special Weather Statement | JAN | Madison | 62 min |
| May 23, 1:20 AM CDT | Special Weather Statement | JAN | Warren | 55 min |
| May 23, 1:55 AM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Warren | 65 min |
| May 23, 10:10 AM CDT | Special Weather Statement | JAN | Bolivar | 50 min |
| May 23, 11:20 AM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Leflore, Sharkey, Sunflower, Washington | 31 min |
| May 23, 1:39 PM CDT | Special Weather Statement | JAN | Coahoma | 21 min |
| May 22, 8:21 PM CDT | Special Weather Statement | JAN | Richland | 24 min |
| May 22, 8:47 PM CDT | Flash Flood Warning | JAN | Morehouse | 3 hr |
| May 22, 9:56 PM CDT | Special Weather Statement | JAN | Richland | 34 min |
| May 22, 10:34 PM CDT | Special Weather Statement | JAN | East Carroll | 26 min |
| May 23, 9:55 AM CDT | Special Weather Statement | JAN | Ashley | 50 min |
| May 23, 10:36 AM CDT | Special Weather Statement | JAN | Chicot | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.